Background: Immune reconstitution inflammatory syndrome (IRIS) is a paradoxical condition in which the administration of ART (antiretroviral therapy) to human immune virus (HIV) patients causes a deterioration in clinical situations. This article describes IRIS in an HIV patient who discontinued the drugs and was accompanied by opportunistic infection with tuberculous meningoencephalitis.
Case Presentation: A 40-year-old male complained of high fever and severe headache for 1 week, then the patient had general tonic-clonic seizures twice and less than 5 minutes. After seizure, patient experiences a loss of consciousness with the only response to pain stimuli. He was diagnosed with HIV since 3 years ago and only taking ART 2 months after being diagnosed. The physical examination revealed neck stiffness with a positive Brudzinski I and Kernig Sign, as well as lateralization to the right side. Oral candidiasis was found. HIV screening tests were reactive with CD4 65 cells/mm3. Cerebrospinal fluid (CSF) examination showed 172.8 mg/dL protein, 23 mg/dL glucose, MN 13/mm3 dominant cells, clear CSF fluid and colorless, supporting tuberculous meningoencephalitis (METB). Multi sliced CT-Scan (MSCT) head contrast shows enhancement of the basal cistern. The patient received the ART tenofovir-lamivudine-efavirenz. Then he has experienced a deterioration in clinical condition. He had ARDS, respiratory failure and was intubated, but failed resuscitation attempts.
Conclusion: The patient was diagnosed with HIV 3 years ago but discontinued the treatment. HIV causes diffuse inflammation throughout the body including the cardiac, where myocarditis cannot be ruled out as a cause of death. IRIS may occur when the patient has risk factors for not getting previous ART (withdrawal of drugs) and has a low CD4 count. According to the criteria proposed by Robertson, there were worsening clinical symptoms, associated with initiation of ART administration, not explained by the presence of previously acquired infection, we suggest IRIS as causes of death in this patient.Â